Q. What are the side effects of taking Adderall for a long time?

Answered by
Dr. Ramesh Kumar S
and medically reviewed by iCliniq medical review team.

Hi doctor,

I have a 29 year old boyfriend, who weighs 190 lbs and 6 feet tall, he is a former athlete in college. He was diagnosed with idiopathic hypersomnia through the spinal tab, five years ago. He is now taking Adderall 60 mg a day total, spread over six times, and is using Flumazenil cream, which has given a very good result, it seems stable for now. He also takes an antidepressant for depression from the past eight years. He also had a bicuspid aortic valve at birth, but it was only diagnosed in adulthood, and it has caused no symptoms so far. I am just wondering what are the risks of him developing any serious illness in the next ten years. I am particularly concerned about his IH. Is IH a serious disorder beyond social and professional consequences? Since it is a neurological disorder, is he at a higher risk for neurodegenerative diseases in the future like PD, REM behavior disorder, Alzheimer's, dementia, MS, ALS, MSA, neuropathy, sleep apnea, or other serious neurological and sleep disorders? I have heard that depression and sleep disorders (like RBD) are risk factors for these neurological disorders. I have heard that taking Adderall long term is also a risk factor for PD in a new study. How might his multiple medications interact with each other or contribute to these risk factors? 

Does having idiopathic hypersomnia predispose him to develop REM behavior disorder in the future? What are the early signs of REM behavior disorders? Research shows that RBD is a reliable precursor to predict PD in the next 5 to 12 years, what are your opinions on his susceptibility to RBD (and by implication, PD) due to idiopathic hypersomnia? Are they in any way related? He does not have symptoms of REM behavior disorder as far as I am aware of, though he sometimes does have some periodic minor twitching or jerking while asleep, is it a side effect of antidepressant? Could it be PLMD? Does PLMD tend to lead to RBD? How big of a deal is depression? He shows no symptoms at all with his medications. I have general anxiety disorder and take Xanax once in a while, and I know that medications are not magic. I am just wondering if he is silently feeling sad all the time, even if the medicines make it more manageable to go through daily lives. He has been on it for eight years, and he said if he stops taking them for a couple of days, he starts to "feel it" again. Will he ever be cured completely? Will his BAV more likely to develop into other cardiovascular diseases like hypertension, high cholesterol, sudden death, enlarged heart, stenosis, leakage, calcification, etc.? At what point will he require surgery and how will that affect his hypersomnia and Adderall intake? Is it possible that he might never be able to take Adderall again at some point? What is the prognosis of his situation in your opinion? Can he exercise hard? I am also wondering about the inheritability of idiopathic hypersomnia, depression, and BAV. Lastly, I am just wondering if these conditions should be a major cause for concerns for me as a partner with whom he has a potential future and family with. What should I expect in regards to potential behavioral change, psychosis, and sexual dysfunction? And how should I support?

Do you have a question on Amphetamine or Depression?

Ask a Doctor Now

Dr. Ramesh Kumar S

FELLOW OF AMERICAN COLLEGE OF GASTROENTROLOGY
Internal Medicine Medical Gastroenterology

Hi,

Welcome to icliniq.com.

Idiopathic hypersomnia is a sleep disorder even less common than narcolepsy, a rare sleep disease. The biggest distinguishing characteristics include differences in REM (rapid eye movement) sleep, the absence of cataplexy (a sudden weakness in the muscles while fully conscious, usually triggered by strong emotion like laughter or anger) and, perhaps most unfortunately (for me and fellow IHers), the lack of refreshment post-napping in idiopathic hypersomnia.

Excessive daytime sleepiness (EDS) is the severe difficulty sustaining full alertness even during active and stimulating situations and the high probability of falling asleep inadvertently during sedentary activities.

The social and professional consequences are as follows:

  1. Irritability and mood swings.
  2. Impaired memory, attention, creativity, concentration, work performance, productivity, and judgment.
  3. Lack of energy and extreme exhaustion.
  4. Reduced social and physical functioning and overall quality of life.
  5. Increased risk for developing depression and emotional lability.
  6. Visibly appearing stuporous or encephalopathic.
  7. Mental fog or cloudiness.
  8. Depression.
  9. Severe forgetfulness.
  10. Slowed or clumsy movement, for example, walking into furniture, dropping items or sustaining injuries from normal activities like deep cuts from cooking.

Stimulants like Adderall (combination of Amphetamine and Dextroamphetamine) raises the body temperature, heart rate, and blood pressure, and repeated use or abuse, particularly in high doses, can create a range of medical issues from a stroke to a seizure to a heart attack.

Adderall can cause damage to the heart and cardiovascular system when used for a prolonged period of time, especially when used in excess. The most common ADHD (attention deficit hyperactivity disorder) medication cardiovascular problems reported are hypertension (high blood pressure) and tachycardia (irregular heart rate). Sudden cardiac death may also be a potential side effect of Adderall. Other side effects of abusing Adderall long-term include:

  1. Heart disease.
  2. Dizziness.
  3. Abdominal pain.
  4. Weight loss.
  5. Insomnia.
  6. Dry mouth.
  7. Heart palpitations.
  8. Headaches.
  9. Tremors.
  10. Trouble breathing.
  11. Constipation.
  12. Hyperactivity.
  13. Feeling jittery or on edge.

Using Adderall heavily for a long period of time increases all the risk factors and potential long-term side effects, which may get progressively worse.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat

Related Questions & Answers


I have weight loss, increased hunger, thirst and frequent urination. What can it be?
Query: Hello doctor, I am a 19 year old female. My height is 5 feet and 6 inches, and my weight is 160. For the past month, I have been experiencing weight loss, increased hunger, increased thirst, and frequently need to go to the bathroom to pee out large amounts. My skin has become dry. I have also lost...  Read Full »
Dr. Pratik Patil
General Medicine Physician, General Practitioner, Internal Medicine Physician

Answer: Hello doctor, Welcome to icliniq.com. All of these symptoms, along with weight loss and dry skin point to diabetes. Polyphagia refers to excessive hunger or increased appetite. Polydipsia refers to increased thirst. Polyuria refers to increased urination. .I suggest you screen yourself for blood sug...  Read Full »
 
I have lack of concentration, memory problems and negative thoughts. Please help
Query: Hello doctor, I have symptoms related to the mind and body. I have no clarity in thinking. I cannot make any decisions. Even if I do, the moment I make the decision, I get negative thoughts and a sudden jerk in my mind with a sensation of fear. Also, I have on and off memory issues. It appears fine ...  Read Full »
Dr. Ashok Kumar Choudhary
Geriatrician

Answer: Hello, Welcome to icliniq.com.I read your query with keen interest and understand your concerns. Regarding the attached reports (attachment removed to protect patient identity), I like to comment on the following things. Your vitamin B12 deficiency is corrected. There is excessive vitamin B12 in yo...  Read Full »
 
I have weight loss due to digestion issues. How to gain the weight back?
Query: Hello doctor, I am suffering from digestion issues, mostly bloating, from more than seven months. While taking medicines, I was feeling fine, and once I stopped them, my symptoms recurred. My present symptoms include indigestion, constipation, improper motions, low appetite, weight loss, inabilit...  Read Full »
Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. You seem to be suffering from irritable bowel syndrome (IBS). As far as your questions are concerned, the following are my answers. Just go on an empty stomach so that if required, they can do an endoscopy. All the tests can be performed on an empty stomach. I personal...  Read Full »
 
Trending

Trending

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: